Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 103, NWS Memphis, TN

September 2, 2013Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 2, 2013, 5:47 AM CDT for Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 5:47 AM CDT (10:47 UTC)
Expired
Sep 2, 2013, 8:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 162 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2210 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WGUS54 KMEG 021047
FFWMEG
MSC135-021345-
/O.NEW.KMEG.FF.W.0103.130902T1047Z-130902T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
547 AM CDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 845 AM CDT

* AT 547 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF CENTRAL TALLAHATCHIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3398 9046 3399 9045 3407 9010 3387 9012
      3383 9025 3383 9046

$$
1 follow-up statement
429 
WGUS74 KMEG 021200
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
700 AM CDT MON SEP 2 2013

MSC135-021345-
/O.CON.KMEG.FF.W.0103.000000T0000Z-130902T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAHATCHIE MS-
700 AM CDT MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
CENTRAL TALLAHATCHIE COUNTY...

AT 700 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF CENTRAL TALLAHATCHIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3398 9046 3399 9045 3407 9010 3387 9012
      3383 9025 3383 9046

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 4:17 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 2, 4:17 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
417 AM CDT MON SEP 2 2013

.DISCUSSION...

A LARGE UPPER LEVEL TROUGH CONTINUES TO DIG ACROSS THE TENNESSEE
VALLEY AND INTO THE SOUTHEASTERN STATES AS UPPER LEVEL RIDGING
SHIFTS WEST INTO THE CENTRAL HIGH PLAINS. THIS WILL HELP TO ADVANCE A
COLD FRONT ACROSS THE MID SOUTH TODAY THROUGH EARLY TUESDAY
MORNING. THE AIRMASS IN ADVANCE OF THE FRONT REMAINS MOIST AND
WILL BECOME MODERATELY UNSTABLE AS DAYTIME HEATING COMMENCES. SBCAPES
SHOULD RISE IN EXCESS OF 2000 J/KG...ESPECIALLY ALONG AND SOUTH OF
THE INTERSTATE 40 CORRIDOR BY LATER THIS AFTERNOON. ONGOING
MORNING CONVECTION WILL CONTINUE ACROSS SOUTHERN PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI BEFORE INCREASING IN COVERAGE AND
INTENSITY BY LATE THIS MORNING INTO THE AFTERNOON. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD OCCUR OVER THESE
AREAS...WITH A FEW STRONG STORMS POSSIBLE CONSIDERING THE DEGREE
OF EXPECTED AVAILABLE INSTABILITY. THE STRONGEST STORMS WILL BE
CAPABLE OF STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL. FURTHER NORTH...A DRIER AIRMASS WILL WORK INTO THE
REGION BEHIND THE COLD FRONT HELPING TO LIMIT STORM CHANCES AND
USHER IN COOLER AND LESS HUMID CONDITIONS. OVERALL...TEMPERATURES
SHOULD BE HELD LOWER TODAY AS COMPARED TO PREVIOUS DAYS WITH
INCREASED CLOUD COVER AND RAIN CHANCES.

THE COLD FRONT WILL PUSH SOUTH OF THE REGION BY TUESDAY MORNING
WITH A RETURN TO DRY WEATHER ALONG WITH COOLER AND LESS HUMID
CONDITIONS. MODIFIED CANADIAN HIGH PRESSURE WILL MOVE OVER THE MID
SOUTH FOR THE REMAINDER OF THIS WEEK WITH DRY AND COOLER
CONDITIONS PERSISTING INTO NEXT WEEKEND. HIGH TEMPERATURES SHOULD
REMAIN MAINLY IN THE 80S WITH LOWS IN THE UPPER 50S AND 60S. A
SLOW WARM UP CAN BE EXPECTED BY THE WEEKEND AND INTO EARLY NEXT
WEEK AS BROAD UPPER LEVEL RIDGING REBUILDS OVER THE FORECAST AREA.

JLH

&&

.AVIATION...

06Z TAF CYCLE

EXPECT VFR CONDS TO CONTINUE FOR THE REMAINDER OF THE PERIOD
THOUGH SOME MVFR FOG IS POSSIBLE AT KMKL DUE TO THE RAIN THERE
EARLIER TODAY. MODELS STILL INDICATING THAT MORE SHRAS/TSRAS COULD
FIRE OVERNIGHT AS A COLD FRONT AND WEAK UPPER LEVEL DISTURBANCE
APPROACH. CONFIDENCE IS NOT VERY HIGH. LOOKS LIKE ANY ACTIVITY WILL
DEVELOP SOUTH OF KJBR SO PULLED THE VCTS THERE AND CONTINUED IT
ELSW. ANY ACTIVITY WILL PROBABLY WIND DOWN IN THE MORNING AT KMEM
AND KMKL AND BY MID AFTERNOON AT KTUP. LIGHT SW/CALM WINDS
OVERNIGHT WILL INCREASE A LITTLE MONDAY MORNING BEFORE GRADUALLY
SHIFTING TO THE NW DURING THE DAY.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  73  89  67 /  40  20   0   0
MKL  90  66  86  57 /  30  10   0   0
JBR  91  68  87  61 /  20  10   0   0
TUP  92  71  90  65 /  60  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 4:22 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT MON SEP 2 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
422 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 40. THE PRIMARY THREATS WILL BE STRONG WIND
GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT
SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT STRONG
WINDS AND ANY ASSOCIATED LOCALIZED WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:59 AM CDTAreal Flood AdvisoryMEGAlcorn, Tishomingo61 min
Sep 2, 2:40 AM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo65 min
Sep 2, 7:43 AM CDTFlash Flood WarningMEGTallahatchie8 hr

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.